My patient is an 87-year-old woman who requires transfusion every 3 weeksfor chronic GI bleeding.
My patient is an 87-year-old woman who requires transfusion every 3 weeksfor chronic GI bleeding. Despite a full workup and multiple endoscopies, her stoolremains heme-positive. Is aminocaproic acid an option in this setting?
-Gary Freeman, MD
There are no prospective studies of the safety and efficacy of aminocaproicacid for the control of GI bleeding of obscure origin. Past studiesusing antifibrinolytic agents in patients with bleeding peptic ulcersdid not demonstrate efficacy. A potentially thrombogenic drug suchas aminocaproic acid may cause unwanted vascular arterial occlusion,especially cerebrovascular occlusion, in a patient of advanced age.
A complete workup for bleeding of this degree should include a pushenteroscopy to exclude angiodysplasia of the small intestine. A new device thatmay be useful in establishing a diagnosis is the wireless video capsule.
-Christopher J. Gostout, MD
Professor of Medicine
Department of Gastroenterology and Hepatology
Related Content:Cardiovascular Disease